Selective serotonin reuptake inhibitors (SSRIs) are the most commonly prescribed antidepressants, and influence the way you feel, act and behave by altering brain chemistry.
Are they effective? Most antidepressants work by changing the levels of one or more chemical messengers in the brain. SSRIs block a receptor that absorbs serotonin. Although it isn't clear how serotonin affects mood, blocking its reuptake often relieves depression and calms anxiety. Typically, it takes six to eight weeks to feel the full benefits.
Important precautions. SSRIs are relatively safe, but some antidepressants can interact with certain medications or herbal remedies. Using aspirin, nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen (Advil, Motrin) or anticoagulants, such as warfarin (Coumadin), may increase the risk of bleeding if you take SSRIs. They also shouldn't be taken if you take another class of antidepressants called monoamine oxidase inhibitors (MAOIs), or the pain medication tramadol (Ultram). Taking these drugs together can result in serotonin syndrome, a serious side effect associated with agitation, confusion, fever, sweating, tremors and muscular rigidity. SSRIs aren't considered to be addictive, but if you stop taking them abruptly you may experience headaches, nausea, dizziness and lethargy. If you want to stop taking them, ask your doctor about tapering off the dose gradually.
Possible side effects. Some side effects of SSRIs are more common with specific drugs, and can include a dry mouth, dyspepsia, nausea, diarrhea, headaches, drowsiness, insomnia, weight gain and loss of appetite. These are most likely to occur during the first one to four weeks of taking the drug. Sexual side effects, including anorgasmia, ejaculatory dysfunction, and decreased libido, are common.
Brands/options Citalopram (Celexa), escitalopram (Lexapro), fluoxetine (Prozac, Prozac Weekly), paroxetine (Paxil, Paxil CR), sertraline (Zoloft).
|Printer friendly Cite/link Email Feedback|
|Title Annotation:||DRUG WATCH|
|Publication:||Focus on Healthy Aging|
|Date:||May 1, 2011|
|Previous Article:||"Why am i losing my teeth?".|
|Next Article:||Stay fit and active with a knee replacement.|